Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 30, 2017, 12:58 PM CDT for Macoupin County, Madison County, Montgomery County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 12:58 PM CDT (17:58 UTC)
- Expired
- Mar 30, 2017, 1:45 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 1:40 PM CDT | TSTM WND DMG | Raymond, IL | TREE LIMBS LARGER THAN 2 INCH DIAMETER DOWNED AND SHINGLE DAMAGE TO ROOFTOPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
740
WUUS53 KLSX 301758
SVRLSX
ILC117-119-135-301845-
/O.NEW.KLSX.SV.W.0048.170330T1758Z-170330T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1258 PM CDT THU MAR 30 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
North central Madison County in southwestern Illinois...
Eastern Macoupin County in southwestern Illinois...
Northwestern Montgomery County in south central Illinois...
* Until 145 PM CDT.
* At 1257 PM CDT, a severe thunderstorm was located near Wilsonville,
moving northeast at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Bethalto, Litchfield, Carlinville, Staunton, Gillespie, Mount
Olive, Bunker Hill, Benld, Worden, Raymond, Livingston,
Farmersville, Wilsonville, Sawyerville, Mount Clare, East
Gillespie, Eagarville, Prairietown, Dorsey and Carpenter.
This includes Interstate 55 in Illinois between exits 30 and 33, and
between exits 41 and 63.
This also includes Lake Lou Yaeger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3885 8986 3894 9009 3952 8972 3953 8962
3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1757Z 210DEG 20KT 3907 8991
HAIL...1.25IN
WIND...<50MPH
$$
Carney3 follow-up statements
602
WWUS53 KLSX 301819
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
119 PM CDT THU MAR 30 2017
ILC119-301828-
/O.CAN.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Madison IL-
119 PM CDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
IN SOUTHWESTERN ILLINOIS IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.
LAT...LON 3900 8974 3901 9005 3952 8972 3953 8962
3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1818Z 214DEG 27KT 3915 8975
$$
ILC117-135-301845-
/O.CON.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Macoupin IL-Montgomery IL-
119 PM CDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...
At 118 PM CDT, a severe thunderstorm was located near Eagarville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Litchfield, Carlinville, Staunton, Gillespie, Mount Olive, Bunker
Hill, Benld, Raymond, Farmersville, Wilsonville, Sawyerville, Mount
Clare, East Gillespie, Eagarville, Waggoner, White City, Harvel,
Royal Lakes, Standard City and Dorchester.
This also includes Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 41 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 8974 3901 9005 3952 8972 3953 8962
3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1818Z 214DEG 27KT 3915 8975
HAIL...1.00IN
WIND...60MPH
$$
Carney072
WWUS53 KLSX 301832
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
132 PM CDT THU MAR 30 2017
ILC117-135-301845-
/O.CON.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Macoupin IL-Montgomery IL-
132 PM CDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...
At 132 PM CDT, a severe thunderstorm was located near Raymond, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Litchfield, Raymond, Farmersville, Waggoner, Harvel, Standard City,
Hornsby, Atwater and Honey Bend.
This also includes Lake Lou Yaeger.
This includes Interstate 55 in Illinois between exits 52 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3906 8970 3930 8985 3952 8972 3953 8962
3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1832Z 215DEG 33KT 3930 8965
HAIL...1.00IN
WIND...60MPH
$$
Carney747
WWUS53 KLSX 301842
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
142 PM CDT THU MAR 30 2017
ILC117-135-301852-
/O.EXP.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Macoupin IL-Montgomery IL-
142 PM CDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.
LAT...LON 3906 8970 3930 8985 3952 8972 3953 8962
3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1842Z 210DEG 20KT 3934 8962
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:42 PM CDT, 16 minutes earlier.
Area forecast discussion, Mar 30, 12:42 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1242 PM CDT Thu Mar 30 2017 .SHORT TERM... (Through Late Tonight) Issued at 334 AM CDT Thu Mar 30 2017 A slow-moving low pressure system will continue to influence the region today and tonight. Due to the initially slow movement of this system, parts of the LSX CWA will be in a favorable location for severe thunderstorms today, especially across the eastern CWA during the afternoon hours. The potential for severe thunderstorms will shift eastward with time, and the eastern half of the CWA (especially locations east of the Mississippi River) will have a greater chance of experiencing severe weather through the evening hours compared to the rest of the CWA. Ongoing SHRA/TSRA early this morning will gradually move out of the CWA, leaving several hours for air mass recovery before the next round of convection develops ahead of an approaching cold front associated with the aforementioned low pressure system. Although there is some question about the amount of cloud cover and resultant destabilization today, models still depict 500-1000 J/kg of CAPE across the eastern CWA in the presence of 40-50 kts of 0-6km shear. This will be sufficient for severe thunderstorms. The primary threats are hail and damaging winds. A few isolated tornadoes aren't entirely out of the question, especially if enough clearing occurs and instability values are higher than expected, but forecast 0-1km shear values of around 10-15kts are fairly low. The potential for tornadoes is greater farther east where 0-1km shear values are much more favorable. Lingering precipitation behind the departing low pressure system should exit the region overnight. Overnight lows will be around 10 degrees cooler than last night due to a cooler post-frontal air mass. Kanofsky .LONG TERM... (Friday through Wednesday) Issued at 334 AM CDT Thu Mar 30 2017 Another disturbance will move onshore near the CA/OR border on Thursday and settle into the southwestern CONUS on Friday as a closed low pressure system. This feature then makes slow eastward progress over the weekend, eventually approaching MO/IL. As has been the case for the last few nights, the GFS, ECMWF, and GEM now offer different solutions for the evolution of this feature and for the evolution of the next 2-3 upstream disturbances. The general consensus is that an active weather pattern will persist through the middle of next week. Expect around 1-2 days between the increased precipitation chances associated with these periodic low pressure systems. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1242 PM CDT Thu Mar 30 2017 Triple point low pressure system located just north of STL metro currently, which separates persistent fog and stratus to the north from somewhat less to the south. A dry line trough extends to the south of this low pressure system and is the primary trigger for TSRA development. This should work thru the STL metro TAFs by 18/19z and should be too far east of COU for inclusion into TAF. Further north in UIN, rain will persist until about midnight. This will rain will eventually pivot and edge COU later this evening and STL metro sites overnight, while also expanding the IFR CIGs southward as well. Some improvement is expected by Friday afternoon. Otherwise, surface winds will eventually become W-NW at all sites once the low pressure system exists tonight. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Mar 30, 3:41 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 341 AM CDT Thu Mar 30 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-310000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 341 AM CDT Thu Mar 30 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Severe thunderstorms are possible today through early evening. The primary threats are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Kanofsky
In the hours before
Special weather statement, Mar 30, 11:49 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
1149 AM CDT THU MAR 30 2017
ILZ098>100-MOZ061-063-301730-
Calhoun IL-Madison IL-Jersey IL-St. Louis MO-St. Charles MO-
1149 AM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN MADISON AND SOUTHERN JERSEY COUNTIES IN SOUTHWESTERN
ILLINOIS...NORTH CENTRAL ST. CHARLES AND NORTHWESTERN ST. LOUIS
COUNTIES IN EAST CENTRAL MISSOURI UNTIL 1230 PM CDT...
At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Peters, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, Maryland Heights, Hazelwood, Godfrey, Bridgeton,
Ellisville, Jerseyville, Weldon Spring, Cottleville, Clarkson Valley,
Spirit of St. Louis Airport, Brighton, Grafton, Elsah and West Alton.
This includes Interstate 70 in Missouri between exits 220 and 231.
This also includes First Missouri State Capitol Historic Site and
Pere Marquette State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3860 9060 3869 9070 3889 9064 3916 9046
3904 9014 3903 9015
TIME...MOT...LOC 1649Z 215DEG 35KT 3878 9060
CarneyLocal storm report, Mar 30, 11:58 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL PEERLESS PARK 38.54N 90.50W
03/30/2017 M0.75 INCH ST. LOUIS MO TRAINED SPOTTER
NWS RETIREE OBSERVED DIME-SIZED HAIL AT THE
INTERSECTION OF I-44 AND 141 IN VALLEY PARK.
&&
MFLocal storm report, Mar 30, 12:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM HAIL 1 ESE ELSBERRY 39.17N 90.78W
03/30/2017 E0.75 INCH LINCOLN MO TRAINED SPOTTER
.
&&
MFLocal storm report, Mar 30, 12:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 1 NNE VALLEY PARK 38.57N 90.48W
03/30/2017 U0.75 INCH ST. LOUIS MO STORM CHASER
RECEIVED VIA ON-LINE SUBMISSION.
&&
MFLocal storm report, Mar 30, 12:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 3 ESE SAINT LOUIS 38.62N 90.18W
03/30/2017 E0.88 INCH ST. LOUIS CITY MO TRAINED SPOTTER
.
&&
NWS ST LOUIS MO
IRIS SYSTEMLocal storm report, Mar 30, 12:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL AVISTON 38.61N 89.61W
03/30/2017 E0.50 INCH CLINTON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700353
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:55 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 35 min |
| Mar 30, 11:49 AM CDT | Special Weather Statement | LSX | Jersey | 41 min |
| Mar 30, 12:05 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin | 40 min |
| Mar 30, 12:37 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 23 min |
| Mar 30, 2:19 PM CDT | Special Weather Statement | LSX | Fayette | 41 min |
| Mar 30, 2:23 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.